Alert archive / South Dakota / Tornado Warnings in 2011
Tornado Warning 12, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 14, 2011, 1:54 PM CDT for Mellette County, Todd County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2011, 1:54 PM CDT (18:54 UTC)
- Expired
- Jun 14, 2011, 2:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
Counties Mellette County, SD, Todd County, SD
The radar
The North Platte radar (KLNX), 161 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 6.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1733 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
415 WFUS53 KUNR 141854 TORUNR SDC095-121-141930- /O.NEW.KUNR.TO.W.0012.110614T1854Z-110614T1930Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 154 PM CDT TUE JUN 14 2011 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN MELLETTE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA... NORTHEASTERN TODD COUNTY IN SOUTH CENTRAL SOUTH DAKOTA... * UNTIL 230 PM CDT * AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR OKREEK...OR 13 MILES NORTHEAST OF MISSION... AND MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... OKREEK AND MOSHER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4346 10022 4323 10022 4334 10056 4351 10049 TIME...MOT...LOC 1854Z 293DEG 12KT 4340 10042 $$ RUDGE
1 follow-up statement
634 WWUS53 KUNR 141913 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 113 PM MDT TUE JUN 14 2011 SDC095-121-141930- /O.CON.KUNR.TO.W.0012.000000T0000Z-110614T1930Z/ TODD SD-MELLETTE SD- 213 PM CDT TUE JUN 14 2011 ...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN MELLETTE AND NORTHEASTERN TODD COUNTIES UNTIL 230 PM CDT... AT 153 PM CDT...THE PUBLIC REPORTED A TORNADO. THIS TORNADO WAS LOCATED NEAR OKREEK...OR 16 MILES EAST OF MISSION...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... NORTHEASTERN TODD COUNTIES NORTH AND EAST OF OKREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4346 10022 4323 10022 4334 10056 4351 10049 TIME...MOT...LOC 1912Z 293DEG 12KT 4338 10034 $$ RUDGE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 14, 11:00 AM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 14, 11:00 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1000 AM MDT TUE JUN 14 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER SOUTH CENTRAL SD...WITH TROF STRETCHING SOUTHWARD INTO CENTRAL SD. UPPER LEVEL ANALYSIS SHOWS TROF MOVING EAST-NORTHEAST ACROSS EASTERN MT AND NORTHEASTERN WY...WITH UPPER LOW ACROSS SOUTHERN AB. SKIES ARE VARIABLY CLOUDY...WITH MOST CLOUDS ACROSS NORTHERN AND EASTERN PORTIONS OF THE CWA. KUDX RADAR SHOWS BULK OF SHOWER ACTIVITY ACROSS AREAS NORTH AND EAST OF THE BLACK HILLS. THUNDERSTORMS HAVE DEVELOPED JUST NORTHEAST OF THE CWA. TEMPS ARE MOSTLY IN THE 60S WITH BREEZY NORTHWESTERLY WINDS BEHIND THE TROF ACROSS PORTIONS OF NORTHEASTERN WY AND FAR WESTERN SD. HAVE UPDATED FORECAST TO PRIMARILY MAKE MODIFICATIONS TO POPS FOR THE REST OF TODAY. IT LOOKS LIKE MAINLY ISOLATED SHOWERS CAN BE EXPECTED ACROSS NORTHEASTERN WY INTO SOUTHWESTERN SD TODAY...WITH MOST OF THE SHOWER ACTIVITY MOVING FROM NORTHWEST INTO CENTRAL SD AS SHORTWAVE MOVES EAST. A FEW THUNDERSTORMS ARE POSSBLE BY THE AFTERNOON... AGAIN MAINLY NORTH AND EAST OF THE BLACK HILLS WHERE BETTER INSTABILITY WILL BE IN PLACE. THREAT FOR SEVERE STORMS IS LOW AS SURFACE TROF MOVES EAST OF THE CWA...BUT SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH ANY STRONGER STORMS. HIGHS WILL BE IN THE MID 60S TO MID 70S...WARMEST WELL SOUTH AND EAST OF THE BLACK HILLS. BREEZY NORTHWESTERLY WINDS WILL CONTINUE INTO THE AFTERNOON BEFORE TAPERING OFF LATE. PREVIOUS DISCUSSION...WATER VAPOR IMAGERY SHOWS AN UPPER TROUGH AXIS CROSSING THE NORTHERN ROCKIES WITH SEVERAL WAVES NOW MOVING THROUGH HIGH PLAINS. SURFACE ANALYSIS SHOWS LOW PRESSURE CENTERED ACROSS THE CWA WITH A COLD FRONT SLIDING THROUGH NORTHEAST WYOMING. REGIONAL RADAR SHOWS SHOWERS AND SOME THUNDERSTORMS ACROSS THE NORTHERN PLAINS...WITH THUNDERSTORMS DEVELOPING ACROSS NORTHEAST WYOMING JUST AHEAD OF THE FRONTAL BOUNDARY. TODAY...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AS THE COLD FRONT CROSSES THE CWA. THE MAIN UPPER TROUGH AXIS WILL APPROACH THE AREA TODAY...BRINGING SOME ADDITIONAL PRECIPITATION TO THE AREA BEHIND THE FRONT. THE BEST CHANCES FOR PRECIPITATION WILL BE ACROSS NORTHWEST AND CENTRAL SOUTH DAKOTA. THE PRECIPITATION WILL SLIDE EAST OF THE AREA THIS EVENING. INSTABILITY AND SHEAR WILL BE LACKING...SO SEVERE WEATHER IS NOT EXPECTED. HIGHS WILL BE NEAR SEASONAL AVERAGES...IN THE UPPER 60S TO UPPER 70S. WEAK RIDGING WILL DEVELOP ACROSS THE REGION WEDNESDAY WITH DRIER AIR IN PLACE. THUS QUIET WEATHER IS EXPECTED WITH HIGHS IN THE 70 TO LOWER 80S. AN UPPER LOW WILL DEVELOP NORTH OF MONTANA WEDNESDAY INTO WEDNESDAY NIGHT. AS THE LOW INTENSIFIES...UPPER FLOW ACROSS THE CWA WILL BECOME INCREASINGLY SOUTHWESTERLY. SEVERAL WAVES WILL PINWHEEL AROUND THE LOW...CROSSING THE AREA THURSDAY. THIS WILL BRING GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON AND INTO THE NIGHT. EXTENDED...A PERSISTENT UPPER TROUGH OVER THE NORTHWESTERN CONUS WILL CREATE SOUTHWESTERLY FLOW ALOFT OVER THE NORTHERN PLAINS. A SERIES OF DISTURBANCES IN THE FLOW WILL CROSS THE NORTHERN PLAINS FROM FRIDAY THROUGH MONDAY...CREATING DAILY CHANCES OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE WEEKEND...WITH SLIGHTLY COOLER THAN NORMAL TEMPERATURES FOR THE BEGINNING OF NEXT WEEK. && .AVIATION...VFR CONDITIONS WILL PREVAIL TODAY WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. LOCAL MVFR CONDITIONS CAN BE EXPECTED WITH HEAVIER SHOWERS. SHOWERS WILL DISSIPATE BY EARLY EVENING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Jun 14, 6:55 AM CDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 555 AM MDT TUE JUN 14 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-151300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 555 AM MDT (655 AM CDT) TUE JUN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE DAY TODAY AND INTO THIS EVENING. ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST NEARLY EACH DAY OVER VARIOUS PARTS OF THE AREA AS SEVERAL DISTURBANCES MOVE THROUGH. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Special weather statement, Jun 14, 12:17 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1117 AM MDT TUE JUN 14 2011 SDZ029-030-042-074-141800- CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SHANNON SD-SOUTHERN BLACK HILLS SD- 1117 AM MDT TUE JUN 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER AND NORTHWESTERN SHANNON COUNTIES UNTIL NOON MDT... AT 1113 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF FAIRBURN TO 7 MILES EAST OF BUFFALO GAP...AND MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... FAIRBURN... HERMOSA... RED SHIRT... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. RUDGE
Local storm report, Jun 14, 12:46 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1146 AM MDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL 7 S HERMOSA 43.74N 103.19W
06/14/2011 E1.00 INCH CUSTER SD EMERGENCY MNGR
ZERO VISIBILITY FROM RAIN AND HAIL. ALSO REPORT MINOR
FLOODING ON LAME JOHNNY CREEK.
&&
JSCHILDSpecial weather statement, Jun 14, 12:58 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1158 AM MDT TUE JUN 14 2011 SDZ030-041-042-141845- CUSTER CO PLAINS SD-FALL RIVER SD-SHANNON SD- 1158 AM MDT TUE JUN 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FALL RIVER...SOUTHEASTERN CUSTER AND WESTERN SHANNON COUNTIES UNTIL 1245 PM MDT... AT 1155 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RED SHIRT TO 10 MILES WEST OF SLIM BUTTE...AND MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... RED SHIRT... SLIM BUTTE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. RUDGE
Special weather statement, Jun 14, 1:02 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1202 PM MDT TUE JUN 14 2011 SDZ030-074-141830- CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD- 1202 PM MDT TUE JUN 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST CUSTER COUNTY UNTIL 1230 PM MDT... AT 1159 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FAIRBURN...OR 20 MILES NORTHEAST OF DOWNTOWN HOT SPRINGS...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS SOUTH AND SOUTHEAST OF FAIRBURN. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. RUDGE
Local storm report, Jun 14, 1:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1245 PM MDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM HAIL N WOOD 43.50N 100.48W
06/14/2011 E1.00 INCH MELLETTE SD TRAINED SPOTTER
&&
JSCHILDSpecial weather statement, Jun 14, 1:51 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1251 PM MDT TUE JUN 14 2011 SDZ042-044-141945- BENNETT SD-SHANNON SD- 1251 PM MDT TUE JUN 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENNETT AND SOUTHEASTERN SHANNON COUNTIES UNTIL 145 PM MDT... AT 1250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF OGLALA...OR 9 MILES NORTHWEST OF PINE RIDGE...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PINE RIDGE... MANDERSON... PORCUPINE... WOUNDED KNEE... BATESLAND... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SCHILD
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:47 PM CDT | Severe Thunderstorm Warning | UNR | Pennington | 24 min |
| Jun 13, 8:16 PM CDT | Severe Thunderstorm Warning | UNR | Bennett, Todd | 27 min |
| Jun 13, 8:23 PM CDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade, Pennington | 36 min |
| Jun 13, 9:07 PM CDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson | 38 min |
| Jun 13, 10:45 PM CDT | Severe Thunderstorm Warning | UNR | Jackson, Pennington | 60 min |
| Jun 14, 12:45 PM CDT | Areal Flood Advisory | UNR | Custer | 4 hr |
| Jun 14, 1:35 PM CDT | Severe Thunderstorm Warning | UNR | Mellette | 55 min |
| Jun 14, 2:29 PM CDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 46 min |
| Jun 14, 3:15 PM CDT | Severe Thunderstorm Warning | UNR | Tripp | 60 min |
Nearby
Tornado Warnings in South Dakota, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.